Hi At age 50 I went to my GP feeling lethargic, increased weight gain (2 stone in four months) very heavy periods, mood swings and aching joints I was told that I may be depressed and offered anti depressants this was a no go area for me I know my body and I know about depression and this was not it!
Having sought advice from another GP who knows me a little better had blood tests taken and the results showed I was anaemic, had positive antibodies and my thyroid levels were border line and given 25 mg levothyroxine. I continued to have the same symptoms including hairloss and my levothyroxine was increased to 50mg daily and I was given iron supplements and a marina coil fitted. I felt better but still found it hard to lose weight so changed to follow the leptin diet and began to lose weight slowly. Having regular blood tests showed that my levels became better, my GP suggested taking me off the iron supplement so I stopped taking my iron and sent a repeat prescription to the GP for levothyroxine but due to a computer error it was not processed and I was off all medication for a week prior to my blood test. I felt so much better and brighter in myself, I went back for a blood test the results are my T4 15.4 , TSH was 0.88 , B12 normal and iron were normal although still positive antibodies,.
After discussing this with the GP suggested staying off the levothyroxine as I was borderline when first diagnosed but did say the due to the positive antibodies I would need thyroid medication at some time. I am quite confused could my symptoms have been due to iron deficiency due to heavy periods?, could my it be that stopping the iron has made me feel better? is it possible for my thyroid levels to remain stable without the levothyroxine?, could stopping levothyroxine increase mood swings? or is it all linked to the menopause?
The GP suggests further blood tests in 3 months but I am going to request monthly blood tests to monitor my levels, I am under no illusions that I may require levothyroxine but I just needed some sound advice please.